Alabama, 2012

Dense Fog in Alabama, August 16, 2012

August 16, 2012 · NWS HUN · 1 event in 1 county or zone

The combination of light winds and plenty of low level moisture resulted in widespread dense fog across north Alabama early on the morning of August 16th. The dense fog resulted in an accident in which a bicyclist was injured after being struck by a sports utility vehicle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

The combination of light winds and plenty of low level moisture resulted in widespread dense fog across north Alabama early on the morning of August 16th. The dense fog resulted in an accident in which a bicyclist was injured after being struck by a sports utility vehicle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 16, 3:39 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 16, 3:39 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
439 AM CDT THU AUG 16 2012

.DISCUSSION...
A SEEMINGLY SEMI-PERMANENT UPPER RIDGE THAT CONTROLLED THE WEATHER
EARLIER THIS WEEK ACROSS THE CENTRAL AND WESTERN CONUS CONTINUED TO
WEAKEN. THIS WAS IN PART DUE TO THE INFLUENCE OF NORTHERN STREAM
TROUGHING AMPLIFYING SOUTHWARD FROM CENTRAL CANADA TO THE OHIO
VALLEY...AND A CUTOFF LOW SPINNING NEAR 35N 130W. THE WATER VAPOR
VIEW INDICATED UPPER SUBSIDENCE FROM THE MID SOUTH TO MID ATLANTIC.
THIS HAS RESULTED IN GENERALLY CLEAR SKIES ACROSS THE TENNESSEE
VALLEY. THESE CLEAR SKIES...ALONG WITH LIGHT WINDS...RESIDUAL
MOISTURE FROM RECENT RAINS...AND LONGER LATER SUMMER NIGHTS HAS
RESULTED IN AREAS OF FOG FORMING ACROSS PARTS OF THIS FORECAST AREA.
SOME OF THIS FOG HAD BECOME LOCALLY DENSE...ESPECIALLY FROM FRANKLIN
COUNTY TENNESSEE TO NE ALABAMA AND CULLMAN COUNTY. THEREFORE...A FOG
ADVISORY HAS BEEN ISSUED FOR THOSE AREAS UNTIL 9 AM CDT. THE
ADVISORY MAY HAVE TO BE EXPANDED FURTHER TO THE WEST IF MORE DENSE
FOG FORMS.

OTHERWISE DAYTIME HEATING AND MIXING WILL HELP DISSIPATE ANY
REMAINING FOG/MIST BY THE MID/LATE MORNING. DESPITE CLOUDS
INCREASING FROM THE WEST...ONE MORE VERY WARM DAY IS IN THE WORKS
TODAY. HIGHS MOST PLACES SHOULD WARM INTO THE LOWER 90S...OR CLOSE
TO SEASONABLE NORMS. THESE WARM TEMPS PLUS INCREASING MID/UPPER
LEVEL INSTABILITY MOVING IN FROM THE WEST WILL BRING SLIGHT CHANCES
OF SHOWERS/THUNDERSTORMS. HAVE KEPT CONVECTION THIS AFTERNOON
CONFINED TO NW ALABAMA. RAIN CHANCES WILL INCREASE FROM WEST-EAST
TONIGHT...AND ESPECIALLY DURING FRIDAY...AS A COLD FRONT APPROACHES
FROM THE WEST.

00Z NAM/GFS MODEL OUTPUT STATISTICS (MOS) THIS GO AROUND MAY BE TOO
LOW REGARDING PRECIP CHANCES ON FRIDAY. HAVE MAINTAINED THE LIKELY
POPS...OR 60 PERCENT RAIN CHANCES AS WAS IN THE PREVIOUS FORECAST.
FORECAST SOUNDINGS FROM THE NAM/GFS SUGGEST THAT SOME OF THE STORMS
DURING FRIDAY COULD BECOME MARGINALLY SEVERE...WITH A MAIN THREAT OF
DAMAGING WINDS...PRECEDING AND ACCOMPANYING THE SOUTHWARD MOVING
COLD FRONT. TIMING FROM THE 00Z NAM/GFS WAS SIMILAR...HOWEVER NEW
OUTPUT FROM THE 06Z NAM SLOWED DOWN THE FRONT SOMEWHAT. THIS DELAY
WILL KEEP THE FORECAST AREA IN THE MORE UNSTABLE SECTOR...AND A
RISK FOR STRONG STORMS INTO THE FRIDAY EVENING. THIS SLOWER TREND
MAY NOT BE SO BAD EITHER...AS IT IS CLOSER TO THE ECMWF THAN THE
MORE AGGRESSIVE GFS.

ANOTHER WEEKEND...AND MORE RAIN CHANCES. TRENDED WITH THE ECMWF...
WHICH WAS ADVECTING DEEPER MOISTURE TO THE NE FROM THE NW GULF TO
ACROSS THIS REGION. THAT BEING SAID...HIGHER CHANCES FOR RAIN WILL
EXIST FURTHER TO THE SOUTH. RAIN CHANCES SHOULD END FOR A NEW WORK
WEEK BY NEXT MONDAY...AS HIGH PRESSURE BUILDS IN FROM THE NORTH. AS
WITH THE LAST FRONT...SOMEWHAT COOLER HIGHS ARE EXPECTED WITH HIGHS
IN THE LOW/MID 80S AND LOWS IN THE LOWER 60S. NORMAL HIGH/LOW TEMPS
FOR THAT PART OF AUGUST...EARLY NEXT WEEK ARE 91/69.

RSB

&&

.AVIATION...
/ISSUED 1233 AM CDT THU AUG 16 2012/
FOR 06Z TAFS...FOG FORMATION IS CAUSING VIS DROPS ACROSS N AL...WITH
LESS THAN 2SM VIS ALREADY AT MSL AND 3A1. CONTINUED DROPS IN VIS ARE
LIKELY ESPECIALLY OVER NE AL. HAVE KEPT PREVAILING MVFR CIGS FOR BOTH
TERMINALS WITH A POSSIBLE DROP TO NEAR AIRFIELD MINIMUMS BTWN 09-13Z
AT KMSL AND NEAR ALT MINS AT KHSV. VFR CONDITIONS RETURN AFTER 13Z
ONCE FOG BEGINS TO EVAPORATE AFTER SUNRISE. AN APPROACHING
DISTURBANCE AND SFC FRONT WILL INCREASE CHANCES FOR -TSRA AFTER 18Z
AT KMSL AND 20Z AT KHSV.

SL.77/CCC

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR ALZ008>010-016.

TN...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR TNZ097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 16, 4:25 AM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
525 AM CDT THU AUG 16 2012

ALZ001>010-016-TNZ076-096-097-170000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
525 AM CDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

PATCHY DENSE FOG IS EXPECTED TO LINGER IN THE VALLEYS OF
NORTHEASTERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE THROUGH ABOUT 9 AM
TODAY. VISIBILITIES MAY BE REDUCED TO ONE QUARTER OF A MILE OR LESS
IN THE VALLEYS OF NORTHEAST ALABAMA AND ALONG RIVER OR LAKE CHANNELS.
ELSEWHERE...SUDDEN DROPS IN VISIBILITIES TO BELOW 1 MILE COULD OCCUR
ALONG ROADWAYS. DRIVERS WILL NEED TO BE EXTRA CAUTIOUS DURING THEIR
EARLY MORNING COMMUTE.

A COLD FRONT APPROACHING THE REGION WILL BRING RAIN CHANCES BACK TO
THE TENNESSEE VALLEY AS ISOLATED TO SCATTERED THUNDERSTORMS DEVELOP
ACROSS NORTHWEST ALABAMA DURING THE DAY TODAY. THESE RAIN CHANCES
WILL THEN INCREASE THROUGH THE OVERNIGHT HOURS AS THE COLD FRONT
APPROACHES THE TENNESSEE VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM ACTIVITY WILL SPREAD EASTWARD INTO FRIDAY...WITH BETTER
CHANCES FOR STRONG THUNDERSTORMS FRIDAY AFTERNOON. THE MAIN THREATS
WILL BE DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL.

UNCERTAINTY EXISTS REGARDING WHEN THE FRONT WILL PUSH SOUTH OF THE
REGION...THEREFORE SHOWERS AND STORMS MAY LINGER THROUGH LATE IN
THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Colbert

When
August 16, 4:52 AM CST
Where
Colbert forecast zone
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Dense fog occurring across the area resulted in an accident in which a sports utility vehicle struck a bicyclist on old Alabama highway 24 near Trinity, Alabama. The bicyclist was in fair condition after the accident.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407960.